Alert archive / Ohio / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 247, NWS Cleveland, OH
NWS Cleveland, OH issued this severe thunderstorm warning at Aug 7, 2008, 8:00 PM EDT for Knox County, Ohio. It was in force for 45 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 7, 2008, 8:00 PM EDT (00:00 UTC)
- Expired
- Aug 7, 2008, 8:45 PM EDT
- In force
- 45 min
- Issued by
- NWS Cleveland, OH
- Area
- Storm-based polygon
County Knox County, OH
The radar
The Cleveland radar (KCLE), 133 km from the middle of the area, began a volume at 00:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 7, 8:21 PM EDT | HAIL 0.75 | Mount Vernon, OH |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 00:00Z, 0.0 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 279 J/kg
- Mixed-layer CIN
- -29 J/kg
- Mixed-layer LCL
- 1247 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 38 m²/s²
- 0-3 km storm-relative helicity
- 72 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS51 KCLE 080000
SVRCLE
OHC083-080045-
/O.NEW.KCLE.SV.W.0247.080808T0000Z-080808T0045Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CLEVELAND OH
800 PM EDT THU AUG 7 2008
THE NATIONAL WEATHER SERVICE IN CLEVELAND HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHERN KNOX COUNTY IN NORTH CENTRAL OHIO...
* UNTIL 845 PM EDT
* AT 752 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
MOUNT VERNON...AND MOVING SOUTHEAST AT 25 MPH.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
MARTINSBURG.
PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
LAT...LON 4024 8247 4026 8249 4027 8274 4028 8275
4034 8274 4034 8264 4039 8264 4044 8219
4041 8217 4023 8218 4023 8219
TIME...MOT...LOC 0000Z 322DEG 19KT 4034 8241
$$
KOSARIK2 follow-up statements
000
WWUS51 KCLE 080020
SVSCLE
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
820 PM EDT THU AUG 7 2008
OHC083-080045-
/O.CON.KCLE.SV.W.0247.000000T0000Z-080808T0045Z/
KNOX OH-
821 PM EDT THU AUG 7 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM EDT
FOR SOUTHERN KNOX COUNTY...
AT 819 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED NEAR CENTERBURG...MOVING SOUTHEAST AT 37 MPH.
OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO GAMBIER
AND MARTINSBURG
LAT...LON 4024 8247 4026 8249 4027 8274 4028 8275
4034 8274 4034 8264 4039 8264 4044 8219
4041 8217 4023 8218 4023 8219
TIME...MOT...LOC 0021Z 319DEG 32KT 4026 8265
$$
WILLARD000
WWUS51 KCLE 080043
SVSCLE
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
843 PM EDT THU AUG 7 2008
OHC083-080053-
/O.EXP.KCLE.SV.W.0247.000000T0000Z-080808T0045Z/
KNOX OH-
843 PM EDT THU AUG 7 2008
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN KNOX COUNTY EXPIRES
AT 845 PM EDT...
THE THUNDERSTORM THAT PROMPTED THE WARNING HAS MOVED OUT OF THE AREA.
LAT...LON 4024 8247 4026 8249 4027 8274 4028 8275
4034 8274 4034 8264 4039 8264 4044 8219
4041 8217 4023 8218 4023 8219
TIME...MOT...LOC 0043Z 319DEG 32KT 4011 8248
$$
WILLARDWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 7, 7:44 PM EDT, 16 minutes earlier.
Area forecast discussion, Aug 7, 7:44 PM EDT, 16 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CLEVELAND OH 744 PM EDT THU AUG 7 2008 .SYNOPSIS... HIGH PRESSURE OVER THE NORTHERN PLAINS WILL BUILD SLOWLY SOUTHEAST THROUGH THE WEEKEND. LOW PRESSURE HOWEVER OVER THE EASTERN GREAT LAKES AND NEW ENGLAND WILL BE IN GREATER CONTROL OF OUR WEATHER. THE HIGH WILL EVENTUALLY REACH THE AREA MONDAY INTO TUESDAY. && .NEAR TERM /UNTIL 6 AM FRIDAY MORNING/... NEXT TROUGH ABOUT READY TO COME THROUGH THE AREA FOR LATE THIS AFTERNOON INTO THE EVENING. MOST NUMEROUS SHOWERS/THUNDERSHOWERS WILL BE EARLIER RATHER THAN LATER WITH THE AID OF HEATING/AFTERNOON INSTABILITY. EXPECT A LULL DURING THE OVERNIGHT PERIOD AFTER THIS TROUGH PASSAGE...BUT WITH LAKE INDUCED INSTABILITY AND COLDER AIR CONTINUING TO PRESS INTO THE AREA EXPECT SHOWERS/THUNDERSTORMS TO DEVELOP ACROSS THE LAKE AGAIN TOWARD MORNING PUSHING INTO NORTHEAST OHIO/NW PA DURING THE MORNING HOURS. && .SHORT TERM /6 AM FRIDAY MORNING THROUGH SATURDAY NIGHT/... WHILE FRIDAY MAY START OUT SHOWERY...LATEST MODEL RUNS INDICATE THAT THE MAJORITY OF THE AREA WILL SEE A LULL IN ACTIVITY FROM FRIDAY INTO SATURDAY. ONE MAJOR LOBE MOVES THROUGH TONIGHT WITH THE NEXT FOR SATURDAY EVENING. SO HAVE SCALED BACK POPS ACROSS THE CENTRAL AND WEST DURING THIS PERIOD PICKING THEM BACK UP WITH THE TROUGH PASSAGE SATURDAY EVENING/NIGHT. EXCEPTION MAY BE FAR EASTERN LAKE EFFECT AREAS WHERE CYCLONIC FLOW WILL NOT QUIT. WITH THIS NEXT LOBE BEING ADVERTISED ON BOTH GFS AND ECMWF FOR SATURDAY NIGHT...TEMPS WILL CONTINUE TO BE SUPPRESSED/BELOW NORMAL THROUGH THE WEEKEND. && .LONG TERM /SUNDAY THROUGH THURSDAY/... THE ECMWF AND THE GFS ARE RATHER DIVERGENT IN THEIR FORECAST NEXT WEEK OVER THE EASTERN STATES THE GFS DEVELOPS OR KEEPS A RATHER DEEP UPPER LOW OVER THE EASTERN GREAT LAKES WHILE THE ECMWF HAS THE TROUGH FARTHER EAST ALONG THE COAST WITH RIDGING OVER THE LAKES. WILL USE THE EURO SOLUTION OR LEAN IN THAT DIRECTION. GENERALLY DRY TO SLIGHT CHANCE POPS EXPECTED WITH BELOW NORMAL TEMPERATURES CONTINUING. && .AVIATION /00Z FRIDAY THROUGH TUESDAY/... CONVECTIVE ACTIVITY CONTINUES TO DEVELOP ACROSS THE FORECAST AREA BUT REMAINS DRY AT ERIE. ACTIVITY ASSOCIATED WITH VORTICITY MAXIMUM ROTATING SOUTH INTO THE REGION. THIS UPPER LEVEL FEATURE WILL MOVE SOUTH OF THE AREA OVERNIGHT AND NEARLY ALL OF THE FORECAST AREA...EXCEPT EXTREME EAST...WILL RETURN BACK TO VFR CONDITIONS THROUGH TOMORROW. EAST PORTIONS WILL LIKELY SEE SOME REDEVELOPMENT OF CONVECTION IN THE MORNING AS ANOTHER LOBE OF POSITIVE VORTICITY ADVECTION ROTATES INTO THE REGION AND THEN GOING VFR IN THE AFTERNOON. WINDS SHOULD REMAIN UNDER 10 KNOTS THROUGH THE NIGHT INCREASING TO ABOUT 10 TO 15 KNOTS TOMORROW. OUTLOOK...LAKE EFFECT CLOUDS AND SCATTERED SHOWERS/TSRA AT TIMES WILL CONTINUE FRIDAY NIGHT THROUGH MONDAY...AS A STRONG UPPER LEVEL LOW PRESSURE SYSTEM REMAINS NEAR THE AREA. MVFR CONDITIONS ARE EXPECTED WITH THE SHOWERS AND THUNDERSTORMS. VFR CONDITIONS SHOULD PREVAIL FOR TUESDAY AS A WEAK SHORT WAVE RIDGE MOVES OVER THE REGION. && .MARINE... A SERIES OF WEAK TROUGHS WILL CONTINUE TO MOVE ACROSS LAKE ERIE THROUGH THE END OF THE WEEK. THE BIG STORY THOUGH WILL BE THE CONTINUED CHANCE OF WATERSPOUTS AND CHOPPY CONDITIONS ON THE LAKE. UPPER LOW JUST EAST OF THE LAKE AND 850MB TEMPS DROPPING INTO THE UPPER SINGLE DIGITS WILL PROVIDE MORE THAN ENOUGH INSTABILITY TO SUPPORT A WATERSPOUT CHANCE THROUGH SATURDAY. LIKEWISE...SHOULD BE UNSTABLE ENOUGH TO MIX DOWN SCA TYPE WINDS FROM THIS EVENING ONWARD. WILL KEEP MENTION OF WATERSPOUTS IN THE FORECAST AND START THE SMALL CRAFT ADVISORY AT 10PM TONIGHT AND RUN IT THROUGH FRIDAY NIGHT. WINDS AND WAVES SO FAR ARE BELOW CRITERIA BUT WITH THE PASSAGE OF ANOTHER STRONGER TROUGH TONIGHT...THINK THAT SHOULD BE ENOUGH TO YIELD 3-5 OR 4-6 FT WAVES BY DAYBREAK. CYCLONIC FLOW WILL RELAX A BIT SATURDAY AFTERNOON BUT ANOTHER TROUGH WILL CROSS THE LAKE ON SUNDAY. HARD TO SAY IF WINDS WILL GET BACK TO SCA CRITERIA SUNDAY BUT FOR NOW I THINK THERE WILL BE A BIT OF A BREAK SATURDAY AFTERNOON BEFORE WINDS PICK BACK UP EARLY SUNDAY MORNING. HIGH PRESSURE WILL BUILD OVER THE LAKE BEHIND THE TROUGH BY MONDAY AND REMAIN IN PLACE THROUGH EARLY NEXT WEEK. && .CLE WATCHES/WARNINGS/ADVISORIES... OH...NONE. PA...NONE. MARINE...SMALL CRAFT ADVISORY UNTIL 10 AM EDT SATURDAY FOR LEZ142>149. && SYNOPSIS...OUDEMAN NEAR TERM...OUDEMAN SHORT TERM...OUDEMAN LONG TERM...REL AVIATION...LOMBARDY MARINE...LEINS
Hazardous weather outlook, Aug 7, 9:23 AM EDT, 10 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE CLEVELAND OH 923 AM EDT THU AUG 7 2008 OHZ003-007>012-089-PAZ001-081100- LUCAS-OTTAWA-SANDUSKY-ERIE OH-LORAIN-CUYAHOGA-LAKE- ASHTABULA LAKESHORE-NORTHERN ERIE- 923 AM EDT THU AUG 7 2008 ...MODERATE RISK OF RIP CURRENTS UNTIL 8 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL OHIO...NORTHEAST OHIO...NORTHWEST OHIO AND NORTHWEST PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. MODERATE RISK OF RIP CURRENTS .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. OHZ006-013-014-017>023-027>033-036>038-047-PAZ002-003-081100- WOOD-GEAUGA-ASHTABULA INLAND-HANCOCK-SENECA-HURON-MEDINA-SUMMIT- PORTAGE-TRUMBULL-WYANDOT-CRAWFORD-RICHLAND-ASHLAND-WAYNE-STARK- MAHONING-MARION-MORROW-HOLMES-KNOX-SOUTHERN ERIE-CRAWFORD PA- 923 AM EDT THU AUG 7 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL OHIO...NORTHEAST OHIO...NORTHWEST OHIO AND NORTHWEST PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. LEZ061-142>149-162>169-081100- LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY- MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH- THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH- AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA- ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY- LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH- LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS- LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION- LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT- LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK- LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE- LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT- LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY- 923 AM EDT THU AUG 7 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY UNSEASONABLY COOL WEATHER IS EXPECTED ACROSS THE REGION FRIDAY AND SATURDAY. AS THIS COOL AIR MOVES OVER THE WARMER WATERS OF LAKE ERIE...CONDITIONS WILL BE FAVORABLE FOR WATERSPOUTS TO DEVELOP. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Aug 7, 5:35 PM EDT, 2 hours 25 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CLEVELAND OH 535 PM EDT THU AUG 7 2008 OHZ011>014-089-072345- CUYAHOGA-LAKE-GEAUGA-ASHTABULA INLAND-ASHTABULA LAKESHORE- INCLUDING THE CITIES OF...CLEVELAND...MENTOR...CHARDON... JEFFERSON...ASHTABULA 535 PM EDT THU AUG 7 2008 ...STRONG THUNDERSTORMS MOVING SOUTH TOWARD THE AREA... A LINE OF STRONG THUNDERSTORMS WILL MOVE SOUTH TOWARD THE REGION FROM LAKE ERIE. THE STRONGEST THUNDERSTORM WILL MOVE INLAND IN LAKE COUNTY FROM MENTOR TO PERRY. THE EDGES OF THE LINE WILL ALSO AFFECT EXTREME EASTERN CUYAHOGA COUNTY AND WESTERN ASHTABULA COUNTY. THE THUNDERSTORMS WILL THEN MOVE INLAND INTO GEAUGA AND THE WESTERN HALF OF ASHTABULA COUNTY. THE THUNDERSTORMS HAVE THE POTENTIAL TO PRODUCE GUSTY WINDS TO NEAR 50 MPH AND HAIL AS THEY MOVE INLAND. AS ALWAYS...DANGEROUS CLOUD TO GROUND LIGHTNING CAN BE EXPECTED WITH THE THUNDERSTORMS. BE SURE TO MOVE INDOORS UNTIL THE STORMS PASS TO PROTECT YOURSELF FROM THE DANGERS OF THUNDERSTORMS. LOMBARDY
The office that day
Everything else NWS Cleveland, OH issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 7, 8:38 PM EDT | Severe Thunderstorm Warning | CLE | Cuyahoga, Geauga, Medina, Portage, Summit | 67 min |
| Aug 7, 8:55 PM EDT | Severe Thunderstorm Warning | CLE | Medina, Summit | 50 min |
| Aug 7, 9:17 PM EDT | Severe Thunderstorm Warning | CLE | Portage, Stark, Summit, Wayne | 58 min |
| Aug 8, 8:15 AM EDT | Coastal Flood Statement | CLE | Ashtabula, Cuyahoga, Lake, Lorain | 12 hr |
| Aug 8, 3:08 PM EDT | Special Marine Warning | CLE | 30 min |
Nearby
Severe Thunderstorm Warnings in Ohio, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.